MAUDE Adverse Event Report: HEARTWARE, INC. HEARTWARE VENTRICULAR ASSIST SYSTEM - CONTROLLER 2.0; VENTRICULAR (ASSISST) BYPASS

HEARTWARE, INC. HEARTWARE VENTRICULAR ASSIST SYSTEM - CONTROLLER 2.0; VENTRICULAR (ASSISST) BYPASS
Model Number 1420
Medical Device Problem Codes Battery Problem (2885); Connection Problem (2900)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/15/2025
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that a patient with a pioneer controller experienced an unstable and poor mechanical connection at the driveline, which was associated with a controller exchange due to a controller fault alarm and an internal battery end of life notification.The patient was brought to the emergency department for a controller exchange.During the initial attempt to connect a new controller, the connection was unsuccessful, so the old controller was reconnected, which restarted the pump.Another controller was then gathered, programmed, and a successful controller exchange was completed.No patient complications have been reported as a result of this event.
 
Additional Manufacturer Narrative
Additional products d1: heartware ventricular assist system ¿ 2.0 controller d4: model #: 1420/ catalog #: 1420, d9: no, h3: no, device evaluation anticipated, but not yet begun h4: mfg date: h5: no h6: the codes present in section h6 correspond to components/products that comprise the reported event.Investigation of this event is pending and a supplemental report will be sent upon its completion.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Additional Manufacturer Narrative
A supplemental report is being submitted for analysis and investigation completion.Product event summary: one (1) controller ((b)(6)) was returned for evaluation.One (1) controller ((b)(6)) was not returned for evaluation as it was discarded by the customer.A review of device history records was not performed as the reported event and analysis are not related to manufacturing or servicing issue.Various analyses were conducted and reviewed in order to evaluate the performance of the returned device in relation to the reported event.Failure analysis of (b)(6) revealed that the returned controller passed external visual inspection and functional testing.The controller¿s driveline connector worked as intended; no anomalies were observed.Internal visual inspection revealed cracks on standoff posts one (1) and five (5) within the controller housing.This is an additional finding, not related to the reported event.Based on an investigation, the root cause of the standoff post cracks was determined to be due to mineral oil applied to the controller¿s internal main gasket and/or to the silicone adhesive applied around the controller¿s internal battery coming into contact with the standoff post.The mineral oil and/or silicone adhesive contributed to environmental stress cracking.Capa pr00517125 is investigating this issue.Log file analysis associated with (b)(6) also revealed six (6) controller power up events with an associated pump start event logged on (b)(6) 2025 starting at 21:33:20.Review of the event log file revealed that, prior to the controller power up events, the controller last had power on (b)(6) 2022, indicating that the controller power up events occurred during the reported controller exchange.Log file analysis further revealed five (5) vad disconnect alarms logged on (b)(6) 2025 at 21:33:25, 21:35:24, 21:37:17, 21:37:48, and 21:39:33, indicating that the controller was powered on without the driveline connected.The alarm cleared at 21:39:45, indicating that the driveline was connected, after which a successful pump start event was recorded.Log files also revealed one (1) additional vad disconnect alarm logged on (b)(6) 2025 at 21:40:52, indicating a physical disconnection of the driveline from the controller following the controller exchange attempt.Log file analysis associated with (b)(6) could not be performed since log files were available for analysis.As a result, the reported poor mechanical connection involving (b)(6) could not be confirmed.The reported controller fault alarm and depleted internal battery events involving (b)(6) could not be confirmed due to insufficient evidence.A possible cause of the reported poor mechanical connection event could not be determined because the returned device tested within specification in relation to the reported event and the issue could not be duplicated.The most likely root cause of the vad disconnect alarms can be attributed to a physical disconnection of the driveline from the controller and/or the controller being powered on without the driveline connected.Based on available information, the most likely root cause of the controller power up events can be attributed to the reported controller exchange.Applicable risk documentation, experience with events of similar circumstances, and the available information were considered; a possible root cause of the reported controller fault alarm event may be attributed, but not limited, to a reduced charge capacity of the internal nickel-metal hydride (nimh) battery and/or a faulty internal battery charger integrated circuit.Additional product: d1: heartware ventricular assist system ¿ controller 2.0 d4: serial: (b)(6) h3: yes h6: the codes present in section h6 correspond to components/products that comprise the reported event.Investigation of this event is completed and the file will be closed.If new information is received, the file will be re-opened and a supplemental will be submitted.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Additional Manufacturer Narrative
A supplemental report is being submitted for additional information was received.Additional products: d1: controller d4: expiration date: 31-aug-2018 / serial#: (b)(6).H4: mfg date: 31-aug-2017 h6: the codes present in section h6 correspond to components/products that comprise the reported event.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
HEARTWARE VENTRICULAR ASSIST SYSTEM - CONTROLLER 2.0
Common Device Name
VENTRICULAR (ASSISST) BYPASS
Manufacturer (Section D)
HEARTWARE, INC.
14400 nw 60th ave
miami lakes FL 33014
Manufacturer (Section G)
HEARTWARE, INC.
14400 nw 60th ave
miami lakes FL 33014
Manufacturer Contact
gerard torenvliet
8200 coral sea st ne
mounds view, MN 55112-4391
7635269277
MDR Report Key22321247
Report Number3007042319-2025-01317
Device Sequence Number9023651
Product Code DSQ
UDI-Device Identifier00888707006859
UDI-Public(01)00888707006859(17)220430
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P100047
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/29/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date04/30/2022
Device Model Number1420
Device Catalogue Number1420
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/18/2025
Supplement Date Received by Manufacturer07/02/2025
07/24/2025
Initial Report FDA Received Date06/24/2025
Supplement Report FDA Received Date07/09/2025
07/29/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/14/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient Age76 YR
Patient SexMale